Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Gray, ME

June 7, 2016Carroll County, New Hampshire; Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 7, 2016, 8:23 PM EDT for Carroll County, New Hampshire; Oxford County, Maine. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2016, 8:23 PM EDT (00:23 UTC)
Expired
Jun 7, 2016, 9:15 PM EDT
In force
52 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Oxford County, ME, Carroll County, NH

The radar

The Portland,ME radar (KGYX), 65 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 8:40 PM EDTTSTM WND DMG1 W Stoneham, METREE DOWN ON EVERGREEN VALLEY ROAD.
Jun 7, 8:40 PM EDTTSTM WND DMG2 Nw Stoneham, METREE DOWN ACROSS FARM ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2016-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2016-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS51 KGYX 080023
SVRGYX
MEC017-NHC003-080115-
/O.NEW.KGYX.SV.W.0022.160608T0023Z-160608T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
823 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL OXFORD COUNTY IN WESTERN MAINE...
  NORTHEASTERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 915 PM EDT

* AT 823 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
  WATERFORD...OR 14 MILES NORTH OF FRYEBURG...MOVING NORTHEAST AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BETHEL...WATERFORD...LOVELL...STONEHAM...MASON...ALBANY AND STOWE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4418 7098 4423 7102 4438 7084 4421 7071
TIME...MOT...LOC 0023Z 232DEG 7KT 4422 7097 

HAIL...1.00IN
WIND...60MPH
 
$$

HANES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:04 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 7, 6:04 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
604 PM EDT TUE JUN 7 2016

.SYNOPSIS...
A cold front will move across the region today producing showers
and thunderstorms, with a few possibly being severe. An upper
level low will move overhead on Wednesday and allow for another
chance of showers and thunderstorms. Cooler and drier weather will
move into the region Thursday and Friday. A low pressure system
brings a chance of rain over the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
6 PM Update...
Another update to adjust PoPs and other sensible weather parameters
as storms continue across western Maine. The main area of activity
stretched from near Greenville to Farmington to Biddeford with
less convective coverage over central and southern New Hampshire.

A few storms are still showing rotation/supercellular
characteristics but will be waning as they move into the capital
district/Mid Coast region into the marine layer in the next 1-2
hours. These storms have exhibited strong updrafts and produced
wind damage as well as some severe hail interspersed with loads of
small hail.

415 PM Update... A few widely scattered storms are moving across
western Maine with weaker convection across New Hampshire. A
couple of these are severe with some rotation noted. Currently
have only received damaging wind reports with hail harder to come
by. These should decrease in intensity rapidly over the next 1-2
hours with the loss of daytime heating. After coordinating with
SPC will not be issuing a watch.

Have adjusted PoPs as well as temperatures, dew point
temperatures, and weather for recent meso/misoscale trends.

Previous discussion...
High impact weather potential: Scattered severe thunderstorms
with damaging winds and large hail through evening.

2pm.. Convection beginning to initiate across the area ahead of
the upper level trough. Mesoscale models and current conditions
support more convective initiation in the next few hours with a
few cells becoming more organized. Temperatures have climbed to
the 70s with a few 80 degree readings in southern New Hampshire.
Dewpoints are in the low 60s to mid 50s. 18Z sounding shows very
strong shear /around 50kts/ from 0-6km. While there is plenty of
shear instability is rather limited...with current analysis around
1200 J/kg. Expect the convective coverage to increase over the
next several hours as the main trough axis aloft pushes in from
western New York. Most likely area for severe storms is from EEN
to MHT to DAW to LEW. In this corridor moisture remains plentiful
with an axis of 60+ degree dewpoints.

Storms will continue through sunset at which point the lack of
heating will limit shear and allow storms to die off. Skies will
clear with temperatures falling to the 50s overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday a trough of cold air aloft will move into the region. At
the surface northwesterly flow will set up as the cold air pushes
into the area. Tightening surface pressure gradient will result in
a few gusts to 20mph. In the afternoon showers may form,
especially in the north where upslope flow will assist. Isolated
thunder and small hail is possible as steep lapse rates remain in
place.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Cyclonic flow will continue Wednesday night into Friday as slow
moving upper low gradually shifts east. Bottom line for the period
will be mostly cloudy skies with occasional showers...mainly in
the mountains and foothills. Temperatures will average well below
normal with lows overnight ranging through the 40s. Highs on
Thursday will only reach the mid 50s to mid 60s. Temperatures
will moderate slightly on Friday as a narrow ridge of high
pressure slowly builds in from the west and clouds begin to
diminish in the afternoon. Expect upper 50s to mid 60s north and
mid 60s to near 70 south.

High pressure will shift offshore on Saturday as another strong
shortwave takes aim at the northeast. Expect variable cloudiness
during the day with highs in the mid 60s to lower 70s.

Strong shortwave digging southeast from Canada Saturday night will
close off over New England on Sunday setting up another stretch
of cool rainy weather Sunday and Monday. Sunday looking like a
washout with low clouds...showers and areas of drizzle along with
a refreshing wind off the water as low pressure crosses the
area. Showers will linger into Sunday night as low pressure
continues east into the maritimes.

Monday looking drier with just a few showers around in eastern
zones during the morning. Increasing downslope flow will produce
a few sunny breaks Monday afternoon. After Monday high pressure
building in from the west will bring a return of quieter weather
through midweek.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/... A few thunderstorms this
afternoon and early evening cloud produce strong winds and hail.
On Wednesday conditions will return to VFR throughout the area.
HIE may see MVFR ceilings in the afternoon due to upslope flow.

Long Term...
VFR Wednesday night through Saturday with areas of MVFR ceilings
in the mountains.

&&

.MARINE...
Short Term /through Wednesday/...Winds and seas are expected to
remain below small craft through the day on Wed.

Long Term...Sca's may be needed Thursday.

&&

.FIRE WEATHER...
Recent widespread wetting rains, and a continuation of moderate
to high humidity levels and unsettled weather should keep fire
danger low the next few days.

&&

.TIDES/COASTAL FLOODING...
Can't entirely rule out minor splash-over once again within an
hour either side of the 2 AM Wednesday high tide from Casco Bay
southward to the Massachusetts border. With tide running as
forecast have not issued anything at this time but the tides will
need to be monitored.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Curtis
LONG TERM...Cempa
Hazardous weather outlook, Jun 7, 3:59 PM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT TUE JUN 7 2016

MEZ007>009-012>014-018>022-025>028-NHZ001>013-015-082000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-
INTERIOR ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
359 PM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS LIKELY. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023-024-NHZ014-082000-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
359 PM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE AND SOUTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS LIKELY. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

MINOR COASTAL FLOODING AND SPLASH OVER IS POSSIBLE AROUND THE TIME
OF HIGH TIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-082000-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
359 PM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 7, 7:00 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
700 PM EDT TUE JUN 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     1 N GILFORD             43.56N  71.41W
06/07/2016                   BELKNAP            NH   AMATEUR RADIO

            TREES AND WIRES DOWN

&&

EVENT NUMBER GYX1602075

CEMPA
Special weather statement, Jun 7, 7:16 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
716 PM EDT TUE JUN 7 2016

MEZ020-021-080000-
ANDROSCOGGIN ME-KENNEBEC ME-
716 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ANDROSCOGGIN COUNTY IN MAINE
  KENNEBEC COUNTY IN MAINE

* UNTIL 800 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER WINTHROP...MOVING TO THE NORTHEAST AT 30
  MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AUGUSTA...
  WINTHROP...
  BELGRADE...
  HALLOWELL...
  AND MANCHESTER.

LAT...LON 4415 6995 4427 7014 4454 6987 4449 6969
      4436 6959
TIME...MOT...LOC 2312Z 224DEG 25KT 4427 6998
Local storm report, Jun 7, 7:49 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
749 PM EDT TUE JUN 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     LIVERMORE FALLS         44.48N  70.19W
06/07/2016                   ANDROSCOGGIN       ME   SOCIAL MEDIA

            TREE DOWN ACROSS ROAD.

&&

EVENT NUMBER GYX1602076

SH
Special weather statement, Jun 7, 7:56 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
756 PM EDT TUE JUN 7 2016

NHZ006-009-080045-
SOUTHERN CARROLL NH-BELKNAP NH-
756 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 845 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WOLFEBORO...MOVING TO THE NORTHEAST AT
  20 MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  OSSIPEE...
  WOLFEBORO...
  TUFTONBORO...
  AND BRIDGEWATER.

LAT...LON 4349 7133 4362 7145 4376 7110 4360 7101
      4356 7113 4357 7113 4355 7115
TIME...MOT...LOC 2354Z 242DEG 17KT 4358 7131

HANES
Special weather statement, Jun 7, 8:03 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
803 PM EDT TUE JUN 7 2016

NHZ002>004-080045-
SOUTHERN COOS NH-NORTHERN CARROLL NH-NORTHERN GRAFTON NH-
803 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN COOS COUNTY IN NEW HAMPSHIRE
  NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE

* UNTIL 845 PM EDT

* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 8 MILES EAST OF LINCOLN...MOVING TO THE EAST
  AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  STORM.

* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN SOUTHERN
  COOS...WEST CENTRAL NORTHERN CARROLL AND EAST CENTRAL NORTHERN
  GRAFTON COUNTIES.

LAT...LON 4405 7154 4411 7154 4415 7126 4404 7125
TIME...MOT...LOC 0002Z 262DEG 15KT 4408 7151

HANES
Special weather statement, Jun 7, 8:10 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
810 PM EDT TUE JUN 7 2016

MEZ012-NHZ004-080100-
SOUTHERN OXFORD ME-NORTHERN CARROLL NH-
810 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN OXFORD COUNTY IN MAINE
  NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE

* UNTIL 900 PM EDT

* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 12 MILES WEST OF WATERFORD...MOVING TO THE
  EAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  STORM.

* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
  SOUTHERN OXFORD AND EASTERN NORTHERN CARROLL COUNTIES.

LAT...LON 4419 7102 4422 7102 4431 7086 4419 7080
TIME...MOT...LOC 0009Z 254DEG 10KT 4422 7097

HANES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:03 PM EDTSpecial Weather StatementGYXCarroll42 min
Jun 7, 8:33 PM EDTSpecial Weather StatementGYXCoos42 min
Jun 7, 9:31 PM EDTSpecial Weather StatementGYXCarroll44 min
Jun 7, 8:10 PM EDTSpecial Weather StatementGYXOxford50 min
Jun 7, 8:38 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford22 min
Jun 7, 9:03 PM EDTSevere Thunderstorm WarningGYXOxford42 min
Jun 7, 9:09 PM EDTSevere Thunderstorm WarningGYXYork30 min
Jun 7, 9:19 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset41 min
Jun 7, 9:26 PM EDTSpecial Weather StatementGYXOxford49 min
Jun 7, 9:39 PM EDTSpecial Weather StatementGYXSomerset51 min
Jun 7, 9:46 PM EDTSevere Thunderstorm WarningGYXOxford31 min
Jun 7, 10:01 PM EDTSpecial Weather StatementGYXFranklin44 min
Jun 8, 3:05 AM EDTSmall Craft AdvisoryGYX44 hr

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2016Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.